Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 67, NWS Blacksburg, VA

July 8, 2009Carroll County, Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 8, 2009, 11:01 PM EDT for Carroll County, Smyth County, Wythe County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2009, 11:01 PM EDT (03:01 UTC)
Expired
Jul 9, 2009, 5:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:00 AM EDTFLASH FLOOD5 N Fries, VAWATER FLOWING OVER BYLLESBY ROAD CAUSED DEBRIS TO COLLECT ON THE ROAD. A CITIZEN MEASURED 5.70 INCHES OF RAIN ON BYLLESBY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090301
FFWRNK
VAC035-173-197-090900-
/O.NEW.KRNK.FF.W.0067.090709T0301Z-090709T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA
  EAST CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 AM EDT THURSDAY.

* AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BYLLESBY...MOVING EAST AT 
  10 MPH. ANOTHER SLOW MOVING STORM WAS OVER SOUTHWEST WYTHE         
  COUNTY.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3684 8130 3686 8080 3673 8084 3673 8098
      3681 8104 3679 8107 3677 8109 3677 8115
      3676 8118 3676 8127 3675 8130

$$

JH
3 follow-up statements
000 
WGUS71 KRNK 090534
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 AM EDT THU JUL 9 2009

VAC197-090536-
/O.CAN.KRNK.FF.W.0067.000000T0000Z-090709T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
134 AM EDT THU JUL 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN WYTHE
COUNTY...

LAT...LON 3681 8100 3682 8098 3686 8080 3673 8084
      3673 8098 3681 8104 3681 8103

$$

VAC035-090900-
/O.CON.KRNK.FF.W.0067.000000T0000Z-090709T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-
134 AM EDT THU JUL 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
WESTERN CARROLL COUNTY...

AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ALONG THE 
CARROLL...GRAYSON COUNTY LINE...JUST NORTH OF THE CITY OF GALAX. 
THIS THUNDERSTORM HAS MOVED VERY LITTLE SINCE 11:00 PM...AND RADAR 
ESTIMATES THAT AS MUCH AS 5 INCHES OF RAIN HAS FALLEN OVER EXTREME 
NORTHWEST CARROLL COUNTY...JUST WEST OF BYLLESBY.  FLASH FLOODING IS 
LIKELY ALONG BRUSH CREEK...WHICH RUNS ALONG HIGHWAY 94...JUST WEST 
OF THE NEW RIVER NEAR BYLLESBY VIRGINIA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BYLLESBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3681 8100 3682 8098 3686 8080 3673 8084
      3673 8098 3681 8104 3681 8103

$$

PEM
000 
WGUS71 KRNK 090646
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 AM EDT THU JUL 9 2009

VAC035-090900-
/O.CON.KRNK.FF.W.0067.000000T0000Z-090709T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-
246 AM EDT THU JUL 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
WESTERN CARROLL COUNTY...

BETWEEN 9:00 PM AND 2:00 AM...UPWARDS OF 6 INCHES OF RAIN FELL OVER 
PARTS OF EXTREME NORTHWEST CARROLL COUNTY...NEAR BYLLESBY VIRGINA.  
THIS RAIN RESULTED FROM A NEARLY STATIONARY THUNDERSTORM...AND THIS 
STORM HAS SINCE DISSIPATED. EVEN THOUGH NO ADDITIONAL HEAVY RAIN IS 
EXPECTED...WATER WILL CONTINUE TO RUNOFF AND POSE A FLOOD THREAT.
THE HEAVIEST RAIN FELL ALONG THE BRUSH CREEK DRAINAGE...AND FLOODING 
IS LIKELY IN THIS GENERAL AREA FOR THE NEXT FEW HOURS. BRUSH CREEK 
RUNS INTO THE NEW RIVER NEAR BYLLESBY...AND PERSONS LIVING IN THIS 
AREA...ESPECIALLY ALONG HIGHWAY 94 BETWEEN IVANHOE AND FRIES 
VIRGINIA... SHOULD BE ON THE LOOKOUT FOR HIGH WATER THROUGH 5:00 AM 
THIS MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED 
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3681 8100 3682 8098 3686 8080 3673 8084
      3673 8098 3681 8104 3681 8103

$$

PEM
000 
WGUS71 KRNK 090902
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 AM EDT THU JUL 9 2009

VAC035-090912-
/O.EXP.KRNK.FF.W.0067.000000T0000Z-090709T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL VA-
502 AM EDT THU JUL 9 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN CARROLL COUNTY...

CREEKS AND STREAMS IN THE AREA SHOULD BE RECEDING...THUS THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3681 8100 3682 8098 3686 8080 3673 8084
      3673 8098 3681 8104 3681 8103

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:13 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 8, 9:13 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUL 8 2009

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH OVERNIGHT AND
THURSDAY. RETURN FLOW AROUND THE HIGH WILL BRING INCREASING
MOISTURE THURSDAY AND FRIDAY. ANOTHER COLD FRONT WILL APPROACH THE
AREA FROM THE NORTH LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS CONTINUE TO REMAIN CONFINED TO AREAS MAINLY TO THE SOUTH
WHERE CONVECTION HAS BASICALLY CUT OFF NORTHWARD ADVECTION OF
DEEPER MOISTURE EARLY THIS EVENING. LATEST MSAS DOES SHOW A
GRADUAL INCREASE IN LOW LEVEL THETA-E/RH FROM THE SOUTH ATTM...AND
THIS TREND SHOULD LEAD TO AT LEAST A FEW SLOW MOVING SHRA/TSRA
ACROSS SW UPSLOPE AREAS OVER THE NEXT FEW HOURS UNDER LINGERING
INSTABILITY. HOWEVER JUST HOW EXPANSIVE ANY OVERNIGHT RAINFALL
WILL BE IN QUESTION AS SHORT TERM GUIDANCE SPLIT BETWEEN THE RUC
TAKING THE BEST MOISTURE EAST WITH THE UPPER WAVE...WHILE THE
LOCAL WRF EXPANDS LIFT NORTH PRODUCING SHRA/TSRA ACROSS MUCH OF
THE NC/VA BORDER REGION ESPCLY AFTER MIDNIGHT. SINCE MOST OTHER
GUIDANCE HAS BEEN OVERDONE THIS EVENING WILL LOWER POPS SOME TO
INIT THEN EXPAND A BIT EAST WITH SLIGHT POPS OVERNIGHT...AND LEAVE
CHANCEY SW AS WEAK INSENTROPIC LIFT DEVELOPS. EXPECT SPREADING
DEBRIS CLOUDS TO LIMIT TEMP FALLS ACROSS THE SOUTH/EAST INTO THE
OVERNIGHT SO RAISED LOWS THERE A FEW DEGREES. OTRW LITTLE CHANGE
TO LOWS ELSW ESPCLY NW VALLEYS WHERE STILL EXPECT CLEAR SKIES TO
ALLOW READINGS TO FALL OFF INTO THE 50S BY MORNING.

PREVIOUS DISCUSSION BELOW...

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA FROM THE NORTH
TONIGHT AND THURSDAY AS IT SHIFTS EASTWARD INTO NEW ENGLAND. THE
LOW LEVEL FLOW INTO THE REGION WILL VEER FROM THE NORTH AND
NORTHEAST... MORE TO THE EAST AND SOUTHEAST. THIS WILL BRING
PLENTIFUL LOW LEVEL MOISTURE INTO THE REGION BEGINNING IN THE NW
NC MTNS AND FOOTHILLS IN THE SWRN CWA THIS EVENING....AND THEN
SPREADING NEWD OVERNIGHT. DOES NOT LOOK LIKE THERE WILL BE MUCH
INSTABILITY OVERNIGHT...BUT PLENTY OF LOW LEVEL LIFT WITH UPSLOPE
FLOW. WILL HAVE SOME MENTION OF TSTMS IN NW NC THIS EVENING...THEN
JUST SHOWERS OVERNIGHT. I HAVE RAISED OVERNIGHT MINS A FEW DEGREES
FROM ALONG THE BLUE RIDGE...EASTWARD WHERE I EXPECT STEADILY
INCREASING CLOUDS. FAR WEST PORTION OF THE CWA WILL STILL SEE A
GOOD RADIATIONAL COOLING NIGHT.

THURSDAY...ALL MODELS SHOW ANOTHER SHORT WAVE DROPPING INTO THE
DEEPENING EAST COAST TROUGH. THIS WAVE MOVES ACROSS THE CWA 18 TO
00Z AND SHOULD HELP PROVIDE SOME UPPER LEVEL FORCING FOR
SHOWERS/TSTMS. WITH PLENTIFUL MOISTURE IN PLACE BY THURSDAY
AFTERNOON...MAIN THING THAT MAY LIMIT CONVECTION WILL BE THE CLOUD
COVER- ESPECIALLY EAST OF THE BLUE RIDGE. I HAVE RAISED POPS
CONSIDERABLY...AND NOW HAVE SOME LIKELY POPS ALONG THE BLUE RIDGE IN
THE AFTERNOON. I HAVE ALSO LOWERED HIGH TEMPS CONSIDERABLY BASED ON
UPSLOPE FLOW ACROSS MOST OF THE CWA AND LOTS OF CLOUD COVER.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED AND WEDGED FROM
NEW ENGLAND SOUTHWEST INTO THE MID ATLANTIC PIEDMONT THROUGH MUCH OF
FRIDAY BEFORE GRADUALLY WEAKENING AND MOVING OFFSHORE FRIDAY NIGHT
INTO SATURDAY IN RESPONSE TO STRONG SHORT WAVE TROF IN NORTHERN
STREAM THAT DIVES SOUTHEAST INTO THE UPPER GREAT LAKES. PERSISTENT
LIGHT BUT DEEP EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW AROUND
PERIPHERY OF SURFACE RIDGE WILL MAINTAIN THREAT OF PRECIPITATION
MAXIMIZED OVER UPSLOPE AREAS SUCH AS THE FOOTHILLS AND SPINE OF THE
BLUE RIDGE UNTIL FLOW VEERS INTO MORE OF A SOUTHWESTERLY COMPONENT
LATE FRIDAY NIGHT OR SATURDAY.

ADDITIONAL WEAK SHORT WAVE TROFS AND ASSOCIATED DEEPER TROPOSPHERIC
MOISTURE AND WEAK UPWARD VERTICAL MOTION FIELDS WILL TRANSIT EAST
THROUGH THE MID ATLANTIC REGION THURSDAY NIGHT INTO EARLY FRIDAY
NIGHT...FURTHER ENHANCING PRECIPITATION THREAT ACROSS THE
SOUTHWESTERN MOUNTAINS. WILL THEREFORE BE RUNNING MORE OF A
PERSISTENCE FORECAST THROUGH FRIDAY NIGHT...WITH LIMITED AND
RATHER COOL DIURNAL TEMPERATURE CURVE ALONG/NEAR SPINE OF BLUE
RIDGE AND FOOTHILLS (ESPECIALLY OVER THE SOUTHWESTERN MOUNTAINS)
WHERE ABUNDANT CLOUD COVER AND COOLING INFLUENCE OF UPSLOPING
WINDS WILL PERSIST.

INCOMING MOS GUIDANCE IS COMING IN COOLER THAN PRECEDING RUNS...AND
THIS SEEMS QUITE REASONABLE CONSIDERING THE METEOROLOGICAL SETUP.
PREVIOUS SET OF GRIDS HAD ALREADY ANTICIPATED THIS...BUT MAY HAVE
TO LOWER BELOW GUIDANCE EVEN FURTHER CONSIDERING ATYPICAL
CLIMATOLOGICAL ENVIRONMENT AND KNOWN INABILITY OF GUIDANCE TO
QUICKLY LOCK ON TO EVOLVING WEDGE-LIKE SITUATIONS.

INFLUENCE OF WEDGE AND ASSOCIATED COOLER TEMPERATURES AND CLOUDS
SHOULD BREAK ON SATURDAY WITH RETURN TO SOUTHWESTERLY LOWER
TROPOSPHERIC WINDS AHEAD OF APPROACHING SHORT WAVE TROF.
HOWEVER...ASSOCIATED COLD FRONT MAY BE CLOSE ENOUGH TO THE AREA BY
AFTERNOON TO GENERATE ADDITIONAL SCATTERED SHOWER/THUNDERSTORM
ACTIVITY...ESPECIALLY WEST OF THE BLUE RIDGE. REGARDLESS...WITH
MORE INSOLATION AND BETTER DAYTIME MIXING...TEMPERATURES BY
AFTERNOON SHOULD REBOUND CLOSER TO SEASONAL LEVELS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SHORT WAVE TROF EXPECTED TO REAMPLIFY NORTHEASTERN UPPER TROF
SATURDAY NIGHT INTO EARLY NEXT WEEK...WITH TROF THEN LIKELY TO
FLATTEN AND LIFT NORTHWARD AS CENTRAL AND SOUTHERN PLAINS UPPER
RIDGE BUILDS SLOWLY EAST INTO THE SOUTHEASTERN STATES BY MID WEEK.

BACKING UPPER FLOW OVER MID ATLANTIC REGION WILL RESULT IN COOL
FRONT STALLING IN/NEAR THE MID ATLANTIC REGION LATE IN THE UPCOMING
WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING BACK NORTH OF THE AREA
AS UPPER RIDGE AMPLIFIES OVER THE SOUTHEASTERN STATES.  PROXIMITY OF
SURFACE FRONT...COUPLED WITH ADDITIONAL RIDGE RUNNING/BREAK OVER
SHORT WAVES ORIGINATING FROM CENTRAL AND UPPER PLAINS MESOSCALE
CONVECTIVE COMPLEXES...WILL MAINTAIN THREAT OF SHOWERS/THUNDERSTORMS
OVER THE BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD UNTIL
THE UPPER RIDGE DISPLACES ACTIVITY FURTHER NORTH BY MID WEEK.

ALL LONG RANGE MODELS FAIRLY CONSISTENT IN FLATTENING OF UPPER FLOW
AND EASTWARD EXTENSION OF UPPER RIDGE INTO THE SOUTHEAST AND MID
ATLANTIC STATES BY THE MIDDLE OF NEXT WEEK.  AS A RESULT...EXPECT TO
SEE A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...WITH
PERHAPS HOT AND STEAMY WEATHER RETURNING TO MUCH OF THE MID ATLANTIC
REGION BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL SLOWLY DETERIORATE TONIGHT AS A MOIST EAST TO
SOUTHEAST FLOW DEVELOPS INTO THE REGION. THIS IS EXPECTED TO BRING
LOW MVFR CIGS TO ROA...LYH AND DAN TOWARD 12Z. BLF SHOULD BE ON
THE EDGE OF THE MVFR CIGS. BECAUSE OF THIS...DECIDED TO PLACE A
SCT LAYER THERE. LWB WILL REMAIN CLEAR ENOUGH OVERNIGHT THAT I
EXPECT MORE RIVER FOG TO DEVELOP AND BRING THEM DOWN TO VLIFR.
IF THE CLOUD SHIELD SPREAD FAR ENOUGH NORTH ACROSS CWA...THAT
MAY HINDER FOG DEVELOPMENT. CONDITIONS MAY BE SLOW TO IMPROVE
DURING THE DAY THURSDAY...AND THE COMBINATION OF MOIST EAST TO
SOUTHEAST FLOW ALONG WITH AN UPPER LEVEL DISTURBANCE WILL BRING
SCATTERED TO NUMEROUS SHOWERS- POSSIBLE TSTMS. THE BEST COVERAGE
OF SHOWERS WILL LIKELY BE ALONG AND EITHER SIDE OF THE BLUE RIDGE.
MVFR TO OCNL IFR CONDITIONS ARE POSSIBLE THRU THE DAY THURSDAY.

WITH A CONTINUED SOUTHEAST FLOW THURSDAY NIGHT...IFR CONDITIONS
ARE LIKELY AT ALL SITES...BUT PARTICULARLY ROA...LYH AND DAN.
CONDITIONS WILL THEN SLOWLY IMPROVE DURING THE DAY FRIDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
SATURDAY...MAINLY ACROSS THE MTNS...WHICH COULD IMPACT THE BLF-
ROA CORRIDOR AND POINTS SOUTH TOWARD THE NC MTNS. STORMS MAY BE
MORE WIDESPREAD SUNDAY/SUNDAY NIGHT AS A COLD FRONT APPROACHES THE
AREA FROM THE NORTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JH/JJ
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JJ/KK
Hazardous weather outlook, Jul 8, 3:45 AM EDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT WED JUL 8 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-090745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 8:44 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 8 2009

NCZ003-VAZ016-032-090145-
CARROLL VA-PATRICK VA-SURRY NC-
844 PM EDT WED JUL 8 2009

...A SHOWER WITH HEAVY RAIN WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...

AT 841 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 7 MILES NORTH OF
BOTTOM...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS SHOWER.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR LAMBSBURG AROUND 850 PM...PINE RIDGE AROUND
900 PM...FANCY GAP AROUND 915 PM...CANA AROUND 920 PM...TOAST AROUND
925 PM...MOUNT AIRY AND AND GLADESBORO AROUND 935 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3648 8081 3656 8084 3657 8084 3664 8087
      3668 8085 3675 8049 3671 8046 3655 8043
      3654 8044 3649 8044

EXPERIMENTAL

KK
Special weather statement, Jul 8, 10:48 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT WED JUL 8 2009

VAZ009-012-015-016-090345-
CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
1048 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PARTS OF
CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...

AT 1042 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
FRIES...MOVING SOUTH AT 5 MPH. ANOTHER STORM WAS NEAR CEDAR SPRINGS
IN SOUTHWEST WYTHE COUNTY AND WAS MOVING LITTLE. AN ADDITIONAL 1 TO
2 INCHES OF RAIN COULD OCCUR WITH THESE STORMS THROUGH MIDNIGHT AS
THEY REMAIN ABOUT STATIONARY. THIS MAY CAUSE LOCALIZED FLOODING OF
POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 8125 3680 8067 3656 8081 3676 8139

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:44 PM EDTSpecial Weather StatementRNKCarroll61 min
Jul 8, 10:48 PM EDTSpecial Weather StatementRNKCarroll, City of Galax57 min
Jul 9, 2:23 PM EDTSpecial Weather StatementRNKTazewell67 min
Jul 9, 2:56 PM EDTSevere Thunderstorm WarningRNKTazewell64 min
Jul 9, 4:19 PM EDTSpecial Weather StatementRNKSmyth56 min
Jul 9, 7:09 PM EDTSpecial Weather StatementRNKCarroll66 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.